Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 257, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 16, 2000, 8:56 PM CDT for Cherokee County, Plymouth County, Iowa. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 16, 2000, 8:56 PM CDT (01:56 UTC)
- Expired
- Aug 16, 2000, 9:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Cherokee County, IA, Plymouth County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 9:00 PM CDT | Hail 0.75 | Remsen, IA | |
| Aug 16, 9:20 PM CDT | Hail 0.75 | Cleghorn, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 8:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2708 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1961 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 11.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 170157 SVRFSD IAC035-149-170230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 856 PM CDT WED AUG 16 2000 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CHEROKEE COUNTY IN NORTHWEST IOWA NORTHEASTERN PLYMOUTH COUNTY IN NORTHWEST IOWA * UNTIL 930 PM CDT * AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF STRUBLE...OR ABOUT 6 MILES NORTH OF LE MARS...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MARCUS AROUND 915 PM CDT CLEGHORN AROUND 920 PM CDT THIS STORM WIL>L PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:25 PM CDT, 5 hours 31 minutes earlier.
Area forecast discussion, Aug 16, 3:25 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 325 PM CDT WED AUG 16 2000 DO NOT SEE MUCH OF A NEED TO OVERSTATE THE OBVIOUS. PLENTY OF LIFT IN THE AREA WITH VERY HIGH POPS IN PLACE FOR TNGT. OVERALL FOLLOWED AN ETA/AVN SOLN. WAA SHOWERS/TSTMS MOSTLY N AND E OF THE CWA ATTM...WITH MUCH OF SW SD/NEBRASKA CAPPED. SIGNIFICANT COOLING 700-500MB EXPECTED TO EASILY BREAK CAP THIS EVENING WITH RAPIDLY DEVELOPING TSTMS EXPECTED. SPC 20Z RISK OF SVR WX AND DISCUSSION PRETTY MUCH IN LINE WITH WHAT FSD IS SEEING. WITH CAA AND SUBSIDENCE AFTER MIDNIGHT...PCPN SHOULD END FM NW TO SE TNGT. 12Z ETA HINTING OF FOG OR LOW STATUS BY LATE TNGT AND THU MRNG. NRLY WINDS AND SPEED NOT VERY CONDUCTIVE FOR FOG DEVELOPMENT...BUT WL MENTION PSBLTY OF LO CLOUDS. WHILE MDLS ARE PRETTY DRY...WITH UPPER LVL TROF TO THE NE AND COOLER TEMPS ALF EXPECT TO SEE CU EASILY FORM DURING THE DAY. MOS/FAN NOT TOO BAD IN TEMPS...WITH A BLEND USED IN THE PKG. IN THE EXTENDED FCST PKG...MAINLY SAT AND MON WL BE BEST CHC FOR SVR WX WITH TEMPS ABOUT STATUS QUO. TSTMS MON INTO TUE COULD BE VERY INTERESTING WITH SIGNIFICANT NW CONUS TROF EXPECTED TO MOVE INTO THE NRN PLAINS. .FSD...NONE BR
In the hours before
Special weather statement, Aug 16, 7:54 PM CDT, 1 hour 2 minutes before
SDZ050-057>060-063>065-068-170200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 754 PM CDT WED AUG 16 2000 ...TORNADO WATCH NUMBER 690 CANCELLED WEST OF THE JAMES VALLEY... TORNADO WATCH NUMBER 690 HAS BEEN CANCELLED FOR AREAS IN THE JAMES VALLEY AND WESTWARD...AS THE MAIN LINE OF STORMS HAS CLEARED THE AREA AND MOVED EAST. THE TORNADO WATCH REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 10 PM CDT...MCCOOK...MINNEHAHA...TURNER...LINCOLN...YANKTON... CLAY...UNION...DIXON...AND DAKOTA.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 9:15 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Clay, O'Brien | 30 min |
| Aug 16, 9:25 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 35 min |
| Aug 16, 9:44 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee | 31 min |
| Aug 16, 10:38 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 37 min |
| Aug 16, 11:07 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 23 min |
| Aug 16, 11:16 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 19 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.